Fast, free, expert help 24⨉7⨉365 1-800-222-1222
Drug-Induced QT Prolongation
By Nancy Murphy, MD
The “long QT syndrome” is characterized by a long QT interval on electrocardiogram and symptoms such as syncope or even cardiac arrest due to the development of malignant ventricular dysrhythmias, most typically torsades de pointes. Long QT syndrome is a well-known complication of antidysrhythmic medications, but numerous non-cardiac medications can also cause this syndrome. The chance of a patient who is taking one of these medications actually developing torsades de pointes is very small. However, the number of patients receiving these medications is enormous. Up to 3% of all prescription medications are drugs that may cause prolonged QT. Due to these large numbers and the fact that this iatrogenic complication may lead to fatal dysrhythmias, physicians should be aware of this syndrome.
A 56 year-old male with a history of opioid and benzodiazepine abuse and recent history of cellulitis presented to the emergency department after an intentional minor ingestion of clonazepam. He was on methadone, clonazepam and cephalexin, and stated that he took several clonazepam tablets as an intentional ingestion. He was noted to have a heart rate of 40-50 on arrival, and then suddenly displayed torsades de pointes on the cardiac monitor. He recovered after defibrillation with 200 joules. His serum potassium was 4.4 meq/L and serum magnesium was 1.2 meq/L. The QT interval (corrected) was measured at 577 milliseconds. He was then administered 2 grams of intravenous magnesium and started on a lidocaine infusion. A cardiac workup revealed no evidence of ischemia or structural cardiac pathology. He did not develop further episodes of ventricular dysrhythmias and was discharged on hospital day 5. His dose of methadone was decreased while in the hospital and the prolonged QT interval normalized prior to discharge. The final diagnosis was methadone-induced long QT syndrome.
- What is the pathophysiology of drug-induced QT prolongation?
- At what QT interval is there increased risk of torsades de pointes?
- What are the risk factors for QT prolongation?
- What is the treatment for torsades de pointes?
- What medications are commonly implicated in the development of torsades de pointes?
The QT interval encompasses both depolarization and repolarization phases of the cardiac cycle. The normal QT interval duration ranges from 300-450/470(M/F) milliseconds and a QT interval >500 milliseconds or an increase of >60 milliseconds is considered significant risk for torsades de pointes. During depolarization, there is a rapid influx of positive ions (sodium) and during repolarization; efflux of potassium gradually exceeds the influx of sodium and calcium. Blockage of this potassium outflow current prolongs the plateau phase of the action potential, which is manifested as QT prolongation on the ECG. Therapeutically, the resultant lengthened refractory period suppresses dysrhythmias. However, the blocked outward potassium current allows excessive inward current and may result in early after-depolarizations, which are seen on the ECG as tall U waves. In the context of abnormal ventricular repolarization, these early after-depolarizations can eventually reach threshold amplitude and trigger torsades. Most cases of drug-induced torsades de pointes (other than massive overdose) probably occur in people who have genetic defects in their cardiac potassium or sodium channels. That may be evidenced by a longer than normal QT on baseline EKG.
Torsades de pointes is a polymorphic ventricular tachycardia with twisting polarity of the QRS that tends to terminate and recur spontaneously with either no symptoms, syncope or presyncope. It can deteriorate into ventricular fibrillation and death.
Patients can present with dizziness, syncope or cardiac arrest and demonstrate torsades de pointes or ventricular fibrillation on rhythm strip. There is usually a history of a recent increase in the dose of the QT-prolonging medication, the addition of a second QT-prolonging medication or addition of one that interferes with metabolism of the primary cardiotoxic medication. Other risk factors for torsades de pointes among patients treated with these medications include female gender, heart disease, hypokalemia, hypomagnesemia, excessive dose, drug interactions and preexisting long QT or a family history of long QT. The majority of cases of torsades de pointes induced by noncardiac drugs had at least two of these risk factors in one study.
Diagnosis is based on the measurement of the corrected QT interval on electrocardiogram. A QT interval greater than 450 ms in males and 470ms in females should prompt a thorough history based on the above risk factors. A QT interval >500 ms or an increase of >60 ms from baseline QT interval in either gender is considered high risk for torsades de pointes. Measurement of potassium, magnesium and calcium are important and should be corrected if abnormal.
Treatment of drug-induced QT prolongation depends on the circumstance. The incidental finding of QT prolongation in the setting of both therapeutic use and overdose should prompt a detailed review of the above risk factors and discontinuation of the offending agent. Electrolyte abnormalities should be corrected, if present, and the patient should be monitored until the QT interval normalizes. If the patient presents with torsades de pointes, management should include discontinuation of the offending drug and suppression of early after-depolarizations with magnesium, potassium and lidocaine. Increasing the heart rate to shorten the QT interval can be accomplished with overdrive pacing. If this is unavailable, isoproterenol may be used to achieve an accelerated heart rate. Defibrillation is necessary when torsades de pointes degenerates into ventricular fibrillation. For dysrhythmic storms that are refractory to overdrive pacing, b-blockers, such as esmolol or metoprolol, can be used. Amiodarone has not been well studied in this situation.
Table: Drugs with definite association with torsades de pointes
- Cardiac nonantidysrythmics
- Tricyclic antidepressants
- Gastrointestinal agents
Summary and discussion of case questions
- Drug-induced QT prolongation is caused by blockade of the outward (efflux) potassium current during repolarization phase of the action potential.
- QT intervals of >500ms or >60ms from baseline are considered high risk for torsades de pointes, especially in the context of bradycardia.
- Risk factors for torsades de pointes include ingestion of one or more QT prolonging medications or a drug that interferes with metabolism of the QT-prolonging medication, female sex, heart disease, hypokalemia, excessive dose, drug interactions and preexisting long QT or a family history of long QT.
- Treatment includes cessation of the implicated medication, potassium if a low serum level exists, magnesium regardless of serum level, lidocaine, overdrive pacing to maintain a high heart rate, and isoproterenol if pacing is unavailable.
- Drugs that have a definite association with torsades de pointes are listed in the table.